Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 340, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 2009, 3:42 PM CDT for Christian County, Taney County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2009, 3:42 PM CDT (20:42 UTC)
- Expired
- Jul 20, 2009, 4:16 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Christian County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 57 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:48 PM CDT | TSTM WND DMG | 3 Ese Chestnutridge, MO | LARGE TREE UPROOTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 202042 SVRSGF MOC043-213-202130- /O.NEW.KSGF.SV.W.0340.090720T2042Z-090720T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 342 PM CDT MON JUL 20 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN TANEY COUNTY IN SOUTHWEST MISSOURI... SOUTH CENTRAL CHRISTIAN COUNTY IN SOUTHWEST MISSOURI... * UNTIL 430 PM CDT. * AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF CHESTNUTRIDGE...OR 9 MILES SOUTHEAST OF HIGHLANDVILLE...MOVING SOUTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IMPACTED INCLUDE CHESTNUTRIDGE...EDGEWATER BEACH... FORSYTH...KISSEE MILLS...MERRIAM WOODS...OZARK BEACH...ROCKAWAY BEACH...TANEYVILLE AND WALNUT SHADE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. && LAT...LON 3673 9290 3663 9321 3689 9328 3693 9316 TIME...MOT...LOC 2042Z 334DEG 9KT 3683 9318 $$ HATCH
2 follow-up statements
000
WWUS53 KSGF 202058
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT MON JUL 20 2009
MOC043-202108-
/O.CAN.KSGF.SV.W.0340.000000T0000Z-090720T2130Z/
CHRISTIAN MO-
358 PM CDT MON JUL 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHRISTIAN COUNTY
IS CANCELLED...
&&
LAT...LON 3663 9321 3681 9326 3681 9325 3681 9308
3670 9300
TIME...MOT...LOC 2058Z 340DEG 9KT 3680 9319
$$
MOC213-202130-
/O.CON.KSGF.SV.W.0340.000000T0000Z-090720T2130Z/
TANEY MO-
358 PM CDT MON JUL 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL TANEY COUNTY...
AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 5 MILES NORTH OF WALNUT SHADE...OR 9
MILES NORTHWEST OF FORSYTH...MOVING SOUTH AT 10 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.
LOCATIONS IMPACTED INCLUDE EDGEWATER BEACH...FORSYTH...KISSEE
MILLS...MERRIAM WOODS...OZARK BEACH...ROCKAWAY BEACH...TANEYVILLE AND
WALNUT SHADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING LARGE HAIL...DAMAGING WINDS THAT CAN CREATE DANGEROUS
FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.
&&
LAT...LON 3663 9321 3681 9326 3681 9325 3681 9308
3670 9300
TIME...MOT...LOC 2058Z 340DEG 9KT 3680 9319
$$
HATCH000
WWUS53 KSGF 202116
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 PM CDT MON JUL 20 2009
MOC213-202127-
/O.CAN.KSGF.SV.W.0340.000000T0000Z-090720T2130Z/
TANEY MO-
416 PM CDT MON JUL 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TANEY COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3663 9321 3681 9326 3681 9325 3681 9308
3670 9300
TIME...MOT...LOC 2117Z 340DEG 9KT 3676 9317
$$
HATCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:52 PM CDT, 50 minutes earlier.
Area forecast discussion, Jul 20, 2:52 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 252 PM CDT MON JUL 20 2009 .DISCUSSION... FORECAST CHALLENGES DEAL WITH HEAVY RAIN/SEVERE WEATHER POTENTIAL TONIGHT...FOLLOWED BY TEMPERATURES AND PRECIP CHANCES THROUGHOUT THE WEEK AS WE CONTINUE UNDER THIS NORTHWEST FLOW. SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... CURRENTLY...SOME ISOLATED TO SCATTERED CONVECTION SEEN ON RADAR THIS AFTERNOON WHICH SEEMS TO CORRELATE WELL WITH BROAD UPGLIDE ALONG THE 310K ISENTROPIC SURFACE AND SEEMS TO BE HANDLED WELL ON THE WRF/NAM. BELIEVE THIS CONVECTION WILL REMAIN ACROSS OUR SOUTHERN COUNTIES THIS AFTERNOON. THE ECHOES BEING SEEN OUT WEST OVER SOUTHEAST KANSAS AND WESTERN MISSOURI SEEMS TO BE MAINLY ALOFT AS SURFACE OBSERVATIONS UNDER THE RETURNS ARE NOT REPORTING ANY RAINFALL. SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS EASTERN NORTH DAKOTA...SOUTHWEST INTO SOUTHEASTERN WYOMING. THIS WILL BE THE SYSTEM TO MOVE THROUGH THE AREA ON TUESDAY. FOR TONIGHT...LOOKS LIKE THE MAIN SHOW BEGINS AFTER MIDNIGHT AS A CONVECTIVE COMPLEX FORMS OVER NORTHEASTERN KANSAS/SOUTHEASTERN NEBRASKA. LOW LEVEL JET OF 40-45KTS INCREASE ACROSS NORTHEAST OKLAHOMA AND SOUTHWEST MISSOURI AT THIS TIME AND FORCES TE REMNANTS OF A FRONTAL BOUNDARY NORTHEAST THROUGH THE CWA AHEAD OF THE COLD FRONT AS THE COMPLEX RIDES ALONG THE FRONT INTO MUCH OF THE CWA BY TUESDAY MORNING. COULD BE SOME CONVECTIVE CONTAMINATION WITH MODEL QPF OUTPUT...BUT IT DOES LOOK LIKE MOST COUNTIES IN THE CWA ARE GOING TO PICK UP QUITE A BIT OF RAINFALL WITH THIS SYSTEM AS IT MOVES THROUGH THE CWA. COMPLEX APPEARS TO BOW OUT ACROSS THE NORTHWESTERN CWA AS IT MOVES SOUTHEAST...SO WE MAY HAVE A PERIOD OF SEVERE WEATHER WITH STRONG WINDS BEING THE PRIMARY HAZARD...TURNING TO SOME FLASH FLOODING ISSUES AS THE COMPLEX MOVES THROUGH THE CWA. DUE TO THE RATHER QUICK MOVEMENT OF THE FORWARD PROPAGATING COMPLEX...DECIDED TO HOLD OFF ON A FLASH FLOOD WATCH. UPPER SHORTWAVE PICKS UP SURFACE LOW OVER WESTERN KANSAS OVERNIGHT AND MOVES THE LOW THROUGH SOUTHERN MISSOURI THROUGH THE SAY TUESDAY...ALONG WITH THE COLD FRONT. GOING TO BE A PRETTY DREARY DAY TOMORROW AS WRAP AROUND MOISTURE AROUND THE LOW KEEPS STRATUS CEILINGS AND LIGHT RAINFALL GOING THROUGH MOST OF THE DAY.GFS SHOWING 850MB TEMPERATURES AROUND +10C BEING DRAWN INTO MUCH OF THE CWA AROUND THE NORTHERN PART OF THE LOW...SO TEMPERATURES ARE REALLY GOING TO STRUGGLE TO EVEN GET TO BREAK 70 FOR MOST LOCATIONS. PRECIP SHOULD END BY LATE TUESDAY AFTERNOON INTO THE EVENING HOURS AS THE SYSTEM MOVES EAST. WE ARE STILL GOING TO BE TENDING WITH A COOL NORTHERLY FLOW AND PROBABLY SOME STRATUS INTO THE EVENING HOURS...SO TEMPERATURES ARE GOING TO BE WELL BELOW AVERAGE FOR THIS TIME OF YEAR INTO WEDNESDAY EVENING. CLAYCOMB LONG TERM (THURSDAY THROUGH MONDAY)... THE PERSISTENT NORTHWEST FLOW PATTERN WILL REMAIN THROUGH THE FORECAST PERIOD. THIS WILL ALLOW ANY SHORT WAVE...OR BIT OF ENERGY THAT ROTATES AROUND THE UPPER LEVEL LOW PARKED OVER THE GREAT LAKES...PRODUCE PRECIPITATION ACROSS THE REGION. THUS WILL CONTINUE PRECIP CHANCES NEARLY EACH DAY THROUGH MONDAY OF NEXT WEEK. THE NICE PART WILL BE THE UNSEASONABLE COOL TEMPERATURES THAT WILL REMAIN FOR THE OZARKS AS A RESULT OF THE NORTHWEST FLOW. EXPECTING TEMPERATURES TO SEE SEVERAL REINFORCING SHOTS OF COOL AIR AS AFOREMENTIONED BITS OF ENERGY ROTATE AROUND THE UPPER LOW. BECAUSE OF THIS...WENT GENERALLY BELOW GUIDANCE FOR TEMPS THROUGH THE PERIOD AND EXPECT A NICE WEEKEND AND START TO THE WEEK NEXT WEEK. THE BEST CHANCES OF RAINFALL FOR THE EXTENDED LOOK TO COME FRIDAY NIGHT INTO SATURDAY MORNING AS A FAIRLY STRONG COLD FRONT...FOR THIS TIME OF YEAR...SWINGS THROUGH THE OZARKS. TIMING OF THE FRONT AT THIS POINT IS THE QUESTION THOUGH AS ECMWF IS A BIT SLOWER THAN THE GFS WHICH COULD LINGER RAINFALL INTO LATER IN THE DAY SATURDAY. HATCH && .AVIATION... FOR THE 18Z TAFS...VFR FLIGHT CONDITIONS THIS AFTERNOON WILL GIVE WAY TO DETERIORATING FLYING WEATHER THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. CONDITIONS NORMALLY SEEN IN A LATE FALL/WINTER PATTERN WITH IFR CONDITIONS AND NORTHWEST FLOW WILL CREATE UPSLOPE CONDITIONS FOR THE SGF AND JLN TAFS. AHEAD OF THIS FRONT...WINDS WILL BE FAVORABLE FOR MOISTURE POOLING IN THE WHITE RIVER VALLEY THAT COULD BRING BRING CEILINGS DOWN AT BBG EARLY TUESDAY MORNING. CONDITIONS AT BBG COULD REACH FIELD MINS AS THE MORNING PROGRESSES. CLAYCOMB && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 20, 1:23 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 123 PM CDT MON JUL 20 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211830- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 123 PM CDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS WITH A FEW STRONG TO SEVERE STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE OF PENNYS...AND HEAVY RAINFALL. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS INTO SOUTHWEST AND CENTRAL MISSOURI THIS EVENING AND OVERNIGHT. DISCUSSION: ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY WEST OF A WARSAW TO BRANSON LINE. INSTABILITY AND SHEAR WILL BE LIMITED...BUT A FEW STORMS MAY CONTAIN SMALL HAIL AND WIND GUSTS TO 50 MPH. FOR TONIGHT...THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL PLAINS AND POTENTIALLY FORM A COMPLEX OF STORMS. THIS STORM COMPLEX WILL THEN SPREAD SOUTHEAST INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS EVENING AND OVERNIGHT. INSTABILITY SHOULD BE SUFFICIENT TO SUPPORT A FEW EMBEDDED STRONG TO SEVERE STORMS MAINLY ALONG AND WEST OF INTERSTATE 44. THE MAIN THREAT WILL BE HIGH WINDS WITH GUSTS TO 60 MPH AND POSSIBLE FLOODING DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE ONGOING ACROSS THE OZARKS TUESDAY MORNING WITH HEAVY RAINFALL THE PRIMARY HAZARD CREATING LOCALIZED FLOODING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT AND SATURDAY AS A COLD FRONT PUSHES THROUGH THE OZARKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) HATCH
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.